Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



First-hit analysis of algorithms for computing quadratic irregularity

Author: Joshua Holden
Journal: Math. Comp. 73 (2004), 939-948
MSC (2000): Primary 11Y40, 11Y60, 11Y16, 11R42; Secondary 11B68, 11R29, 94A60, 11R18
Published electronically: July 28, 2003
MathSciNet review: 2031416
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The author has previously extended the theory of regular and irregular primes to the setting of arbitrary totally real number fields. It has been conjectured that the Bernoulli numbers, or alternatively the values of the Riemann zeta function at odd negative integers, are uniformly distributed modulo $p$ for every $p$. This is the basis of a well-known heuristic, given by Siegel, estimating the frequency of irregular primes. So far, analyses have shown that if $\mathbf {Q}(\sqrt {D})$ is a real quadratic field, then the values of the zeta function $\zeta _{D}(1-2m)=\zeta _{\mathbf {Q}(\sqrt {D})}(1-2m)$ at negative odd integers are also distributed as expected modulo $p$ for any $p$. We use this heuristic to predict the computational time required to find quadratic analogues of irregular primes with a given order of magnitude. We also discuss alternative ways of collecting large amounts of data to test the heuristic.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11Y40, 11Y60, 11Y16, 11R42, 11B68, 11R29, 94A60, 11R18

Retrieve articles in all journals with MSC (2000): 11Y40, 11Y60, 11Y16, 11R42, 11B68, 11R29, 94A60, 11R18

Additional Information

Joshua Holden
Affiliation: Department of Mathematics, Duke University, Durham, North Carolina 27708
Address at time of publication: Department of Mathematics, Rose-Hulman Institute of Technology, Terre Haute, Indiana 47803

Keywords: Bernoulli numbers, irregular primes, zeta functions, quadratic extensions, cyclotomic extensions, class groups, computational number theory, cryptography
Received by editor(s): November 21, 2000
Received by editor(s) in revised form: September 16, 2002
Published electronically: July 28, 2003
Article copyright: © Copyright 2003 American Mathematical Society